Illinois, 2017

Damaging Winds in Illinois, March 1, 2017

March 1, 2017 · NWS LSX · 4 events in 2 counties and zones

A severe weather outbreak occurred on February 28th and lasted into the early morning hours of March 1st 2017. Four tornadoes were documented to have occurred in the National Weather Service St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A severe weather outbreak occurred on February 28th and lasted into the early morning hours of March 1st 2017. Four tornadoes were documented to have occurred in the National Weather Service St. Louis County Warning Area, including a portion of the long track tornado that caused damage north of Perryville, MO. Hail and wind reports were noted with many of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 28, 11:55 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 11:55 PM CST, 2 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1155 PM CST Tue Feb 28 2017

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 301 PM CST Tue Feb 28 2017

Cold front extends from a surface low over southeastern IA southwest
into the OK Panhandle.  A wind advisory is in effect across parts of
northeast and central MO and west central IL where very strong wind
gusts were occurring due to a tight surface pressure gradient and
momentum transfer to the surface underneath a strong southwest low
level jet.  Tornado watches have been issued for our forecast area
for the rest of the afternoon into the early evening hours.
Sufficient wind shear/instability exists for scattered supercells in
the warm sector capable of large hail, damaging winds and isolated
tornadoes late this afternoon and early this evening.  As an upper
level trough over the Plains approaches, the cold front will drop
southeastward through our forecast area tonight.  A greater coverage
of storms is expected along this front with the potential for more
severe storms late this evening and into the overnight hours.  The
primary threat with this second round of storms will be damaging
winds.  The threat of severe storms should end by early Wednesday
morning with lingering showers and a few storms across southeast MO
and southwest IL until late morning. Colder temperatures can be
expected tonight across northeast MO due to cold air advection
behind the cold front, then colder conditions for the entire area on
Wednesday with only a small diurnal rise in temperatures expected.
The sky should gradually clear out from southwest to northeast late
Tuesday morning and afternoon as a surface ridge builds
southeastward into our area behind the cold front, and as the upper
level trough begins to shift northeast of our area.

GKS

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 301 PM CST Tue Feb 28 2017

(Wednesday night - Next Monday night)

High pressure over the area begins to push east Wednesday night into
early Thursday morning ahead an approaching short wave trough. The
short wave trough will swing through NE MO/WC IL but will likely be
a dry passage. The dry weather will persist till late Sunday night
into Monday as another frontal boundary passes through the region
providing chances of showers and thunderstorms. The front departs
the area on Monday night and high pressure slides into the region
from the Northern Plains.

Temperatures will return to seasonal values on Thursday and Friday,
then once again go above seasonal norms for the reminder of the
forecast period.

Kelly
&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1150 PM CST Tue Feb 28 2017

Cold front moving southeast through taf sites, already south of
UIN as of 05z. Showers and storms to persist through about 11z
Wednesday before coming to an end. Otherwise, VFR cigs to briefly
dip down to MVFR behind frontal boundary, then bounce back up to
VFR by mid to late morning. Other main issue will be the winds.
Winds to veer to the west to northwest behind boundary and become
gusty. Winds will diminish by sunset Wednesday evening.

SPECIFICS FOR KSTL:
Cold front moving southeast through region. Showers and storms to
persist through about 11z Wednesday before coming to an end.
Otherwise, VFR cigs to briefly dip down to MVFR behind frontal
boundary, then bounce back up to VFR by 16z Wednesday. Other main
issue will be the winds. Winds to veer to the west to northwest
behind boundary and become gusty, before diminishing by 03z
Thursday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 28, 3:33 PM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
333 PM CST Tue Feb 28 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
333 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely across the region. The greatest
risk is across southeast and east-central Missouri northeastward
into southwest and central Illinois. Severe weather threats
include very large hail, damaging winds, and tornadoes. Several
strong, long track tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a heightened fire danger for much of the area north of
Interstate 70 on Thursday afternoon due to low relative humidity
values, dry fuels, and gusty westerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and tonight.

TES

In the hours before

Local storm report, Mar 1, 1:07 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
107 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     HAIL             4 SSW GASCONADE         38.62N  91.59W
03/01/2017  E0.70 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700193

GOSSELIN
Local storm report, Mar 1, 1:30 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
130 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     HAIL             HAZELWOOD               38.78N  90.36W
03/01/2017  E0.25 INCH       ST. LOUIS          MO   AMATEUR RADIO

&&

EVENT NUMBER LSX1700194

GOSSELIN
Special weather statement, Mar 1, 1:43 AM CST, 27 minutes before
Special Weather Statement
National Weather Service St Louis MO
143 AM CST WED MAR 1 2017

MOZ059-062-072-073-010830-
Gasconade MO-Washington MO-Franklin MO-Crawford MO-
143 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...WESTERN WASHINGTON...
SOUTHERN FRANKLIN AND SOUTHEASTERN GASCONADE COUNTIES UNTIL 230 AM
CST...

At 143 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Beaufort to 6 miles southeast of Rolla.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Union, Sullivan, St. Clair, Cuba, Steelville, Bourbon, Anthonies
Mill, Parkway, Leasburg, Miramiguoa Park, Cherryville, Richwoods,
Beaufort, Lonedell, Leslie, St. Cloud, Stanton, Robertsville, Latty
and Shirley.

This includes Interstate 44 in Missouri between exits 203 and 242.

This also includes  Onondaga Cave State Park and Meramec State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 400 AM CST for east central
Missouri.

LAT...LON 3779 9153 3813 9153 3844 9124 3842 9074
      3811 9080 3778 9089
TIME...MOT...LOC 0743Z 271DEG 44KT 3838 9121 3790 9166

Glass
Local storm report, Mar 1, 1:53 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     HAIL             VILLA RIDGE             38.47N  90.88W
03/01/2017  E0.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700195

BRITT
Special weather statement, Mar 1, 1:56 AM CST, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
156 AM CST WED MAR 1 2017

MOZ063-064-010830-
St. Louis MO-St. Louis City MO-
156 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LOUIS COUNTY AND ST.
LOUIS CITY UNTIL 230 AM CST...

At 155 AM CST, Doppler radar was tracking a strong thunderstorm over
Des Peres, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. Louis, Chesterfield, University City, Ballwin, Kirkwood, Maryland
Heights, Webster Groves, Ferguson, Manchester, Creve Coeur, Overland,
Clayton, Cahokia, Jennings, St. Ann, Crestwood, Bellefontaine
Neighbors, Town and Country, Ellisville and Berkeley.

This includes Interstate 44 in Missouri between exits 272 and 277.

This also includes  Scott Joplin Historic Site.

A tornado watch remains in effect until 400 AM CST for southwestern
Illinois...and east central Missouri.

LAT...LON 3877 9017 3875 9018 3872 9021 3871 9021
      3866 9018 3863 9018 3859 9019 3857 9023
      3853 9025 3850 9040 3850 9054 3865 9060
      3883 9013 3881 9012
TIME...MOT...LOC 0755Z 249DEG 38KT 3861 9045

Tilly
Local storm report, Mar 1, 2:01 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
201 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND GST     1 NNE SULLIVAN          38.23N  91.16W
03/01/2017  M51 MPH          FRANKLIN           MO   AWOS

&&

EVENT NUMBER LSX1700196

MILLER

The radar

The St Louis radar (KLSX), 47 km away, was scanning. The volume nearest the first event began at 08:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
March 1, 2:10 AM CST
Where
St. Clair County, 0.52 mi NE of (Cps)east Stl Arpt C
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.575, -90.163

Thunderstorm Wind, St. Clair

When
March 1, 2:22 AM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.550, -89.850

Thunderstorm Wind, St. Clair

When
March 1, 2:40 AM CST
Where
St. Clair County, Mascoutah
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.500, -89.800

Thunderstorm winds blew down several trees, tree limbs and power lines around town.

Thunderstorm Wind, Washington

When
March 1, 2:44 AM CST to 3:00 AM CST
Where
Washington County, 2.13 mi NNW of Okawville to 0.85 mi NE of Richview
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.458, -89.565

As a severe thunderstorm moved across Washington County, several trees were snapped off along I-64. Also, a semi was blown over into the median at mile marker 55 on Interstate 64. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682439, 682440, 682441, 682442.